Jump to ContentJump to Main Navigation

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Cervellati, Matteo / Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier

1 Issue per year

IMPACT FACTOR 2013: 0.259
5-year IMPACT FACTOR: 0.462
Mathematical Citation Quotient 2013: 0.12

Successive Oligopolies and Decreasing Returns

Skerdilajda Zanaj1

1University of Luxembourg,

Citation Information: The B.E. Journal of Theoretical Economics. Volume 10, Issue 1, ISSN (Online) 1935-1704, DOI: 10.2202/1935-1704.1595, November 2010

Publication History

Published Online:
2010-11-09

In this paper, we analyze successive oligopolies where downstream firms share the same decreasing returns technology of the Cobb-Douglas type. We stress the differences between the conclusions obtained under this assumption and those resulting from the traditional literature in which output firms use a constant returns technology. It is shown that when firms use a decreasing returns technology, (i) the profit of a downstream firm can decrease when the upstream market is more competitive; (ii) the input price does not tend to the corresponding marginal cost when the number of firms in both markets tends to infinite; and (iii) double marginalization is lower. Finally, the effects of mergers are revisited to highlight the role played by the technology of output firms.

Keywords: successive oligopolies; downstream technology; mergers

Comments (0)

Please log in or register to comment.
Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.